Missouri, 2003Damaging Wind in Missouri, May 10, 2003
May 10, 2003 · NWS LSX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 9, 2:35 PM CST, 11 hours 5 minutes earlier.
Area forecast discussion, May 9, 2:35 PM CST, 11 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT FRI MAY 9 2003
ACTIVE WEATHER PATTERN CONTINUES. COLD FRONT HAS BASICALLY BECOME
QUASI-STATIONARY ALONG A LINE FROM AROUND QUINCY ILLINOIS TO JUST
SOUTH OF KANSAS CITY MISSOURI. CU FIELD SOUTH OF COLD FRONT
INDICATING GOOD INSTABILITY...BUT LACK OF BIG TSRA OVER MO ATTM
PROBABLY A RESULT OF WEAK CAP AS SHOWN BY ETA BUFR SOUNDINGS. RUC
SOUNDINGS ARE INDICATING THAT WE ARE UNCAPPED...BUT
WEAK/NON-EXISTENT SURFACE CONVERGENCE ALONG OUR STALLED FRONTAL
BOUNDARY IS INHIBITING CONVECTIVE DEVELOPMENT. THIS SHOULDNT
LAST...AND WE ARE EXPECTING CONVECTION TO FIRE ALONG AND SOUTH OF
THE FRONT IN THE WARM MOIST AIR ON THE NOSE OF THE LOW LEVEL JET.
HPC HAS US OUTLOOKED IN THEIR EXCESSIVE RAINFALL PRODUCT...AND MODEL
QPFS ARE IMPRESSIVE TO SAY THE LEAST WITH THE GFS PRINTING OUT 4+
INCHES OF PRECIP OVER CENTRAL PORTIONS OF OUR CWA. FLASH FLOOD
GUIDANCE VALUES ARE LOW WITH MOST AREAS HOVERING AROUND THE 1 INCH
IN 1 HOUR MARK. HAVE OPTED TO GO WITH A FLOOD WATCH FOR TONIGHT
THROUGH NOON TOMORROW TO COVER THIS POTENTIAL HIGH WATER PROBLEM.
ADD TO THIS...THE POTENTIAL FOR SEVERE WEATHER. MODEL SOUNDINGS ARE
SHOWING SOME 6000+ J/KG OF CAPE EARLY THIS EVENING...QUICKLY FALLING
OFF TO A LESS SCARY BUT STILL RESPECTABLE LEVEL OF 3500-4000 J/KG
BY MIDNIGHT. THE RUC IS SHOWING BETWEEN 20 AND 30 M/S OF 0-6KM BULK
SHEAR WHICH IS WELL INTO SUPERCELL RANGE. WITH THAT IN MIND...AND A
NICE BOUNDARY TO SUCK VORTICITY OFF OF...SPCS MODERATE RISK FOR
SEVERE WEATHER TONIGHT LOOKS GOOD.
THE FUN CONTINUES ON SATURDAY AS THE COLD FRONT FINALLY GETS
MOVING. BOTH THE ETA AND THE GFS ARE FAIRLY CONSISTENT WITH THEIR
HANDLING OF THE FROPA. MESOETA SOUNDINGS SHOWING SOME 2000 TO 4000
CAPES DEPENDING ON WHERE YOURE STANDING AND BULK SHEAR VECTORS AOA
25 M/S FOR SUPERCELLS. AGAIN...MODERATE RISK FOR SATURDAY TILL THE
FROPA AROUND MIDNIGHT.
THE WEATHER FINALLY CALMS DOWN ON SUNDAY BEHIND THE FRONT. A COOL
HIGH PRESSURE SYSTEM BUILDS IN AND HANGS IN INTO NEXT WEEK.
EXTENDED...QUIET WEATHER CONTINUES INTO TUESDAY NEXT WEEK AS SURFACE
RIDGE FINALLY SLIDES SOUTH OF THE AREA INTO WESTERN TENNESSEE AND
EASTERN ARKANSAS. THE NEXT MAJOR SHORT WAVE TO AFFECT THE AREA
STARTS DEEPENING AT 500 MB OVER THE DAKOTAS BETWEEN 00Z AND 12Z
WEDNESDAY MORNING. ASSOCIATED SURFACE SYSTEM DEVELOPS OVER SOUTHERN
NEBRASKA AT THAT TIME AND BEGINS DRAWING MOISTURE BACK NORTHWARD
INTO THE MID-MISSISSIPPI VALLEY REGION. KEPT CHANCE TSRA IN FOR
BOTH WEDNESDAY AND THURSDAY...AND WENT DRY FOR FRIDAY AS IT LOOKS
LIKE THE SYSTEM SHOULD BE CLEAR OF THE AREA BY THEN. FOLLOWED
ENSEMBLE MOS/HPC GUIDANCE CLOSELY FOR TEMPS THROUGH PERIOD.
.STL...FLOOD WATCH ALONG AND NORTH OF A LINE FROM OWENSVILLE MO TO
NASHVILLE IL.
CARNEY
Hazardous weather outlook, May 9, 1:10 PM CST, 12 hours 30 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-101200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
210 PM CDT FRI MAY 9 2003
...THE RISK OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL CONTINUES
THROUGH SATURDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
OVER PARTS OF CENTRAL AND EAST CENTRAL MISSOURI. CITIES IN THE
MODERATE RISK INCLUDE ST LOUIS...COLUMBIA...JEFFERSON CITY...
MEXICO AND CUBA. SURROUNDING THE MODERATE RISK...THERE IS A SLIGHT
RISK THAT COVERS NORTHEAST MISSOURI AS WELL AS WEST CENTRAL AND
SOUTHWEST ILLINOIS.
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON IN
THE VERY WARM AND HUMID ATMOSPHERE THAT COVERS THE AREA. THESE
STORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT
PERIOD OF TIME...THAT COULD RESULT IN FLASH FLOODING. IN
ADDITION...THESE STORMS MAY BECOME SEVERE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS.
THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD ACROSS THE REGION
TONIGHT. FLASH FLOODING WILL BE POSSIBLE NORTH OF A CUBA MISSOURI
TO SPARTA ILLINOIS LINE. IN ADDITION...A FEW OF THESE STORMS COULD
PRODUCE DAMAGING WINDS AND HAIL UP TO THE SIZE OF BASEBALLS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS STILL SOME UNCERTAINTY ON HOW TONIGHTS THUNDERSTORMS WILL
AFFECT THE EXACT SETUP FOR ADDITIONAL THUNDERSTORM DEVELOPMENT
TOMORROW. AT THIS TIME IT LOOKS LIKE THERE IS THE POTENTIAL FOR
ANOTHER SIGNIFICANT OUTBREAK OF SEVERE WEATHER INCLUDING TORNADOES
OVER THE REGION ON SATURDAY AFTERNOON AND EVENING. THERE IS A
MODERATE RISK FOR THE ENTIRE AREA.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A STRONG COLD FRONT THAT
WILL MOVE INTO CENTRAL MISSOURI LATE TOMORROW AFTERNOON...AND PASS
THROUGH EASTERN MISSOURI AND ADJACENT PARTS OF ILLINOIS SATURDAY
EVENING. SOME OF THESE STORMS WILL BE SEVERE GIVEN THE STRONG
FORCING ASSOCIATED WITH THIS STORM SYSTEM...AS WELL AS THE HIGH
AMOUNTS OF ATMOSPHERIC SHEAR AND INSTABILITY.
STAY TUNED FOR CONTINUED UPDATES ON THIS POTENTIALLY DANGEROUS
SITUATION.
AFTER A REST SUNDAY THROUGH TUESDAY...THERE IS A CHANCE OF
THUNDERSTORMS ON WEDNESDAY AND THURSDAY AS THE NEXT STORM SYSTEM
MOVES INTO THE MIDWEST.
.SPOTTER INFORMATION STATEMENT...
REPORTS FROM SPOTTERS HAVE BEEN GREATLY APPRECIATED DURING THE PAST
WEEK. SPOTTER ACTIVATION MAY BE NEEDED SEVERAL MORE TIMES THROUGH
SATURDAY EVENING.
&&
MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)
BRITT
In the hours before
Local storm report, May 9, 7:57 PM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
857 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0848 PM VIRDEN IL 1.25 INCH HAIL
05/09/03 MACOUPIN REPORTED BY SPOTTER.Local storm report, May 9, 7:58 PM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
858 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM FLORIDA MO 0.75 INCH HAIL
05/09/03 MONROE REPORTED BY SHERIFF.Local storm report, May 9, 8:03 PM CST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
903 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM FARMERSVILLE IL 0.75 INCH HAIL
05/09/03 MONTGOMERY REPORTED BY SPOTTER.Local storm report, May 9, 8:17 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
917 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0914 PM MT STERLING IL 1.75 INCH HAIL
05/09/03 BROWN RELAYED BY WFO ILXLocal storm report, May 9, 8:42 PM CST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
942 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0936 PM GRIGGSVILLE IL 0.75 INCH HAIL
05/09/03 PIKELocal storm report, May 9, 10:59 PM CST, 2 hours 41 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1159 PM CDT FRI MAY 09 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 1N CHESTER IL 0.75 INCH HAIL
05/09/03 RANDOLPH REPORTED BY SPOTTER.
0535 PM PERRY MO 1.00 INCH HAIL
05/09/03 RALLS REPORTED BY SPOTTER.
0550 PM 7NE SPARTA IL 1.75 INCH HAIL
05/09/03 RANDOLPH REPORTED BY FIRE DEPT IN
COULTERVILLE.
0600 PM 2N BOWLING GREEN MO 0.75 INCH HAIL
05/09/03 PIKE REPORTED BY SPOTTER.
0606 PM 4N BOWLING GREEN MO 1.50 INCH HAIL
05/09/03 PIKE REPORTED BY SPOTTER.
0625 PM 1NE BOWLING GREEN MO 1.00 INCH HAIL
05/09/03 PIKE
0635 PM KELL IL 0.88 INCH HAIL
05/09/03 MARION REPORTED BY SHERIFF.
0635 PM LOUISIANA MO 1.25 INCH HAIL
05/09/03 PIKE REPORTED BY SHERIFF. TIME
ESTIMATED.
0635 PM LOUISIANA MO WIND DAMAGE
05/09/03 PIKE LARGE TREES LIMBS DOWN.
REPORTED BY SHERIFF.
TIME ESTIMATED.
0637 PM 5W HALLSVILLE MO FUNNEL CLOUD
05/09/03 BOONE REPORTED AT HWY 63 AND
124 BY UNIV OF MISSOURI
STORM CHASER.
0650 PM 1SW LOUISIANA MO FUNNEL CLOUD
05/09/03 PIKE ALONG HWY 54 REPORTED BY
SHERIFF.
0650 PM 1W BOWLING GREEN MO FUNNEL CLOUD
05/09/03 PIKE
0715 PM 4S NEBO IL 0.75 INCH HAIL
05/09/03 PIKE REPORTED BY SPOTTER.
0720 PM HILLVIEW IL 0.88 INCH HAIL
05/09/03 GREENE REPORTED BY ISP.
0722 PM 5W MEXICO MO 0.75 INCH HAIL
05/09/03 AUDRAIN REPORTED BY HAM RADIO.
0725 PM BELLEVIEW IL FUNNEL CLOUD
05/09/03 CALHOUN REPORTED BY SPOTTER.
0735 PM 5S WHITE HALL IL 1.00 INCH HAIL
05/09/03 GREENE REPORTED BY EMA.
0740 PM WHITE HALL IL 2.50 INCH HAIL
05/09/03 GREENE REPORTED BY SPOTTER.
0758 PM SCOTTVILLE IL 2.00 INCH HAIL
05/09/03 MACOUPIN REPORTED BY SHERIFF.
0800 PM MODESTO IL 2.00 INCH HAIL
05/09/03 MACOUPIN REPORTED BY EMA.
0808 PM VIRDEN IL 0.88 INCH HAIL
05/09/03 MACOUPIN REPORTED BY SPOTTER.
0825 PM 3S PALMYRA IL FUNNEL CLOUD
05/09/03 MACOUPIN 2 FUNNEL CLOUDS OBSERVED
BY SPOTTER.
0830 PM PALMYRA IL 1.75 INCH HAIL
05/09/03 MACOUPIN REPORTED BY HAM RADIO.
0830 PM 5W GIRARD IL 1.75 INCH HAIL
05/09/03 MACOUPIN REPORTED BY EMA.
0845 PM 1S VIRDEN IL 1.75 INCH HAIL
05/09/03 MACOUPIN REPORTED BY FIRE DEPT
0845 PM 1W ASHLEY IL 0.75 INCH HAIL
05/09/03 WASHINGTON REPORTED BY SPOTTER.
0848 PM VIRDEN IL 1.25 INCH HAIL
05/09/03 MACOUPIN REPORTED BY SPOTTER.
0850 PM FLORIDA MO 0.75 INCH HAIL
05/09/03 MONROE REPORTED BY SHERIFF.
0855 PM FARMERSVILLE IL 0.75 INCH HAIL
05/09/03 MONTGOMERY REPORTED BY SPOTTER.
0914 PM MT STERLING IL 1.75 INCH HAIL
05/09/03 BROWN RELAYED BY WFO ILX
0936 PM GRIGGSVILLE IL 0.75 INCH HAIL
05/09/03 PIKEThunderstorm Wind, Montgomery
- When
- May 10, 1:40 AM CST
- Where
- Montgomery County, New Florence
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $35,000
- Reported by
- NEWSPAPER
- Coordinates
- 38.917, -91.450
Thunderstorm wind gusts damaged a greenhouse near New Florence.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Illinois, May 10, 200337 injured · $10 million · F3 · 17 events
- Tornadoes and Flash Flooding in Kentucky, May 10, 200317 injured · $5.6 million · F3 · 21 events
- Tornado in Missouri, May 10, 20036 injured · $5.0 million · F2 · 1 event
- Tornado in Missouri, May 10, 2003F3 · 1 event
- Tornado in Iowa, May 10, 2003$1.0 million · F2 · 1 event
- Hail and Damaging Winds in Iowa, May 10, 2003$14 million · 2.75 in hail · 29 events
- Tornado in Illinois, May 10, 2003$400,000 · F2 · 1 event
- Tornado in Illinois, May 10, 20034 injured · F2 · 1 event
- Tornadoes and Hail in Wisconsin, May 10, 20031 injured · $510,000 · F1 · 14 events
- Flooding and Hail in West Virginia, May 10 to 11, 2003$1.2 million · 1.5 in hail · 23 events
- Tornado in Iowa, May 10, 2003$1.0 million · F1 · 1 event
- Tornadoes and Hail in Iowa, May 10, 2003$356,000 · F1 · 22 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358957.